On the Error of Extended Gaussian Quadrature Formulae for Functions of Bounded Variation

  • Sven Ehrich
Part of the ISNM International Series of Numerical Mathematics book series (ISNM, volume 119)


We investigate the remainder R 2n+1 of (minimum node) extended Gaussian quadrature formulae Q 2n+1 by means of the constants ϱv (R 2n+1), which are best possible in the error bound
$$\left| {{R_{2n + 1}}\left[ f \right]} \right| \leqslant \varrho v({R_{2n + 1}})Var(f)$$
for all functions f of bounded variation Var(f). For the most often used Gauss-Kronrod extensions Q 2n+1 GK we prove that there holds
$$\mathop {\lim }\limits_{n \to \infty } (2n + 1)\varrho v(R_{2n + 1}^{GK}) = \frac{\pi }{2}$$

As a consequence, we obtain that, among all extended Gaussian formulae whose additional nodes interlace with the Gaussian ones, the Gauss-Kronrod formula Q 2n+1 GK is asymptotically optimal with respect to ϱv.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Brass H. Quadraturverfahren. Vandenhoeck und Ruprecht, Gottingen 1977.zbMATHGoogle Scholar
  2. [2]
    Brass H., Förster K.-J. On the estimation of linear functionals. Analysis, 7: 237–258, 1987.MathSciNetzbMATHGoogle Scholar
  3. [3]
    Ehrich S. Asymptotic properties of Stieltjes polynomials and Gauss-Kronrod quadrature formulae. Hildesheimer Informatik-Berichte 7/93. Submitted for publication.Google Scholar
  4. [4]
    Ehrich S. A note on Peano constants of Gauss-Kronrod quadrature schemes. Hildesheimer Informatik-Berichte 17/93. Submitted for publication.Google Scholar
  5. [5]
    Förster K.-J. A comparison theorem for linear functionals and its application in quadrature. In Numerical Integration II. ISNM 57:66–76, Birkhäuser, Basel 1982. G. Hämmerlin, ed.Google Scholar
  6. [6]
    Förster K.-J., Petras K. On estimates for the weights in Gaussian quadrature in the ultraspherical case. Math. Comp., 55: 243–264, 1990.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    Förster K.-J., Petras K. Error estimates in Gaussian quadrature for functions of bounded variation. SIAM J. Numer. Anal., 28: 880–889, 1991.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    Gatteschi L. New inequalities for the zeros of Jacobi polynomials. SIAM J. Math. Anal., 18: 1549–1562, 1987.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Gautschi W. A survey of Gauss-Christoffel quadrature formulae. In E. B. Christoffel, The Influence of his Work on Mathematics and the Physical Sciences, pages 72–147. Birkhäuser, Basel 1981. P. L. Butzer and F. Feher, eds.Google Scholar
  10. [10]
    Gautschi W. Gauss-Kronrod quadrature-a survey. In Numerical Methods and Approximation Theory III, pages 39–66. Nis 1988. G. V. Milovanovic, ed.Google Scholar
  11. [11]
    Kronrod A. S. Integration with control of accuracy (Russian). Dokl. Akad. Nauk SSSR, 154: 283–286, 1964.MathSciNetGoogle Scholar
  12. [12]
    Kronrod A. S. Nodes and Weights for Quadrature Formulae. Sixteen Place Tables (Russian). Izdat “Nauka”, Moscow 1964. [English translation: Consultants Bureau, New York, 1965.]Google Scholar
  13. [13]
    Monegato G. A note on extended Gaussian quadrature rules. Math. Comp., 30: 812–817, 1976.MathSciNetzbMATHGoogle Scholar
  14. [14]
    Monegato G. Positivity of weights of extended Gauss-Legendre quadrature rules. Math. Comp., 32: 243–245, 1978.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    Monegato G. Stieltjes polynomials and related quadrature rules. SIAM Review, 24: 137–158, 1982.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [16]
    Notaris S. E. An overview of results on the existence or nonexistence and the error term of Gauss-Kronrod quadrature formulae. This volume.Google Scholar
  17. [17]
    Piessens R., de Doncker E., Überhuber C., Kahaner D. K. QUADPACK — A Subroutine Package for Automatic Integration. Springer Series in Computational Mathematics 1, Berlin 1983.Google Scholar
  18. [18]
    Szegö G. Uber gewisse orthogonale Polynome, die zu einer oszillierenden Belegungsfunktion gehören. Math. Ann., 110:501–513, 1934. [Collected Papers, R. Askey (ed.), vol. 2:545–557.]CrossRefGoogle Scholar
  19. [19]
    Szegö G. Orthogonal Polynomials. AMS Colloq. Publ. 23, Providence 1975.Google Scholar

Copyright information

© Birkhäuser 1994

Authors and Affiliations

  • Sven Ehrich
    • 1
  1. 1.Institut für MathematikUniversität HildesheimHildesheimGermany

Personalised recommendations